Alert archive / Missouri / Flash Flood Warnings in 2008

Flash Flood Warning 117, NWS Springfield, MO

June 21, 2008Greene County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 21, 2008, 4:00 PM CDT for Greene County, Missouri. It was in force for 5 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2008, 4:00 PM CDT (21:00 UTC)
Expired
Jun 21, 2008, 9:00 PM CDT
In force
5 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Greene County, MO

What was reported inside it

TimeReportWhereRemark
Jun 21, 4:15 PM CDTFLASH FLOOD2 Nnw Springfield, MOWATER OVER THE ROAD AT GRANT AND COMMERCIAL
Jun 21, 4:15 PM CDTFLASH FLOOD3 Ne Battlefield, MOWATER OVER THE ROAD AT FARM ROAD 164

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.0 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 654 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
654 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 212101
FFWSGF
MOC077-220200-
/O.NEW.KSGF.FF.W.0117.080621T2100Z-080622T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
400 PM CDT SAT JUN 21 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN GREENE COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 900 PM CDT.

* AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
  BATTLEFIELD...REPUBLIC...SPRINGFIELD...ASH GROVE AND WILLARD.

FLASH FLOODING FROM RAPID RUNOFF OF HEAVY RAINFALL IN SPRINGFIELD
WILL CONTINUE TO CAUSE STREET AND STREAM FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3710 9362 3734 9362 3741 9339 3709 9316

$$

ANGLE
1 follow-up statement
000 
WGUS73 KSGF 220155
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
855 PM CDT SAT JUN 21 2008

MOC077-220205-
/O.EXP.KSGF.FF.W.0117.000000T0000Z-080622T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENE MO-
855 PM CDT SAT JUN 21 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 900 PM CDT FOR WESTERN
GREENE COUNTY...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3710 9362 3734 9362 3741 9339 3709 9316
TIME...MOT...LOC 0155Z 180DEG 0KT 3723 9345

$$

TERRY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 2:49 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 21, 2:49 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
249 PM CDT SAT JUN 21 2008

.DISCUSSION...

CURRENTLY...WEAK LOW LEVEL CONVERGENCE ALONG A SUBTLE LOW LEVEL
BOUNDARY HAS INTERACTED WITH MODERATE INSTABILITY TO PRODUCE
ISOLATED TO WIDELY SCATTERED SHRA/TSRA OVER PORTIONS OF THE
MISSOURI OZARKS DURING THE PAST HOUR OR SO. WINDS ALOFT ARE RATHER
WEAK...WITH THE HIGHEST SPEED IN THE 20-25KT RANGE THROUGH THE
0-6KM LAYER. WITH NOTHING TO HOLD BACK FREE CONVECTION...WILL
CONTINUE TO SEE WIDELY SCATTERED SHRA/TSRA DEVELOPMENT ALONG THIS
BOUNDARY FOR THE REST OF THE AFTERNOON. ACTIVITY SHOULD BE
INSTABILITY BASED...THUS COVERAGE WILL WANE STEADILY AFTER SUNSET.
PULSE TYPE SEVERE STORMS ARE POSSIBLE...WITH WINDS TO 60 MPH AND
HAIL TO THE SIZE OF PENNIES AND QUARTERS.

TONIGHT...AS MENTIONED ABOVE...INSTABILITY BASED SHRA/TSRA WILL
LIKELY DISSIPATE AFTER SUNSET. FAIR AND QUIET CONDITIONS WILL
PERSIST FOR MOST OF THE REST OF TONIGHT...THOUGH WILL NEED TO KEEP
AN EYE ON MCS DEVELOPMENT NEAR THE DAKOTAS/NEBRASKA AS THIS MAY
APPROACH BY SUNRISE SUNDAY.

SUNDAY AND SUNDAY NIGHT...ANOTHER LOW LEVEL BOUNDARY WILL SLIP
SOUTHWARD INTO THE REGION AS A SHORTWAVE ROUNDS THE EASTERN CONUS
TROUGH. OVERNIGHT MCS ACTIVITY WILL LIKELY STAY TO THE NORTH...
BUT WILL NEED TO MONITOR ITS PROGRESSION AS THE ASSOCIATED CLOUD
COVERAGE COULD HAMPER WARMING A BIT. CONTINUED MOIST LOW LEVELS
AND REASONABLY COOL MID LEVELS WILL ONCE AGAIN RESULT IN A CAP
FREE AND MODERATELY UNSTABLE ENVIRONMENT. LIFT FROM THE TROUGH AND
LOW LEVEL BOUNDARY WILL QUICKLY INCITE SCATTERED SHRA/TSRA
DEVELOPMENT DURING THE AFTERNOON. DEEP LAYER SHEAR WILL BE
STRONGER THAN THE PAST COUPLE OF DAYS...50KT...WITH MLCAPE IN THE
2000-2500 J/KG RANGE. A FEW SUPERCELL STORMS WILL DEVELOP...BUT
THE MORE LIKELY AND DOMINATE STORM MODE WILL BE CLUSTERS AND LINE
SEGMENTS. LARGE HAIL AND WIND GUSTS IN EXCESS OF 60 MPH ARE THE
PRIMARY SEVERE WEATHER RISKS.

MONDAY AND TUESDAY...DEVIL IS IN THE FORECAST DETAIL FOR THESE
DAYS. THE LATEST SUITE OF MODEL OUTPUT SUGGESTS THAT SHORTWAVE
RIDGING WILL LIKELY DOMINATE...LEADING TO LOWER CHANCES FOR RAIN.
BUT AS WITH THE FORECAST FOR TODAY AND TOMORROW...THINGS CAN
CHANGE QUICKLY. UNFORTUNATELY...NORTHWEST FLOW HAS ITS WAY OF
SURPRISING AND WILL CONTINUE A SLIGHTLY MORE PESSIMISTIC OUTLOOK.
TIMING SHORTWAVE ENERGY WILL BE THE KEY. HAVE FORECASTED NEAR
PERSISTENCE TEMPS AS LITTLE CHANGE IN THE 925/850MB TEMP PROFILES
ARE PROGGED.

WEDNESDAY THROUGH SATURDAY...SUITE OF MED RANGE MODEL OUTPUT
RATHER CONSISTENT WITH PRIOR RUNS. CONTINUED MOIST LOW LEVELS AND
NORTHWEST FLOW ALOFT WILL RESULT IN AT LEAST A SLIGHT CHANCE FOR
SHRA/TSRA ACTIVITY EACH DAY. TIMING INDIVIDUAL WAVES WITHIN THE
BROADER FLOW WILL BE THE KEY TO HIGHLIGHTING PERIODS MORE PRONE TO
ORGANIZED CONVECTIVE DEVELOPMENT. SUCH DETAIL IS NOT TRUSTWORTHY
AT THIS JUNCTURE. TEMPERATURES WILL TREND TO NEAR AVERAGE.

GAGAN

&&

.AVIATION...

FOR THE 18Z TAF PACKAGE...PREDOMINATELY VFR CONDITIONS ARE
EXPECTED. VISIBLE SATELLITE SHOWS CIRRUS DECK CONTINUES TO SPREAD
ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. BELOW THE CIRRUS
SHIELD...CUMULUS FIELD IS DEVELOPING AIDED BY HEATING OF THE DAY.
AN AFTERNOON ISOLATED THUNDERSTORM CAN NOT BE RULED OUT WITH THE
LATEST SCAN FROM WSR-88D KSGF SHOWING ELEVATED THUNDERSTORMS
TRYING TO DEVELOP NEAR URBANA AND WEAUBLEAU...NORTHEAST OF THE
TERMINALS. HAVE OPTED TO CONTINUE MENTION OF VICINITY
THUNDERSTORMS AT THE TERMINALS THROUGH THE AFTERNOON AND WILL
AMEND AS NECESSARY IF CONVECTION FURTHER DEVELOPS.

ANGLE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 21, 3:29 PM CDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
329 PM CDT SAT JUN 21 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-222030-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
329 PM CDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

 SCATTERED THUNDERSTORMS WILL PERSIST ACROSS THE MISSOURI OZARKS
 AND SOUTHEAST KANSAS THIS AFTERNOON INTO EARLY THIS EVENING. DUE
 TO LOW WIND SHEAR...ORGANIZED SEVERE WEATHER IS NOT EXPECTED
 HOWEVER ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED. THESE STORMS
 WILL BE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH
 AND HAIL TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

 SEVERE THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON THROUGH
 MONDAY MORNING. STRONG INSTABILITY COUPLED WITH UNSEASONABLY
 STRONG WIND SHEAR WILL RESULT IN BANDS OF THUNDERSTORMS
 DEVELOPING ACROSS THE AREA SUNDAY AFTERNOON. SEVERE THUNDERSTORMS
 WITH LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH ARE
 EXPECTED.

 A PERSISTENT...UNSETTLED WEATHER PATTERN WILL MAINTAIN CHANCES
 FOR THUNDERSTORMS EACH AFTERNOON AND EVENING THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING ACROSS THE
 MISSOURI OZARKS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN

In the hours before

Local storm report, Jun 21, 3:29 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
329 PM CDT SAT JUN 21 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             4 NNE SPRINGFIELD       37.25N  93.26W
06/21/2008  E0.70 INCH       GREENE             MO   PUBLIC

&&

KARDELL
Local storm report, Jun 21, 3:47 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
347 PM CDT SAT JUN 21 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             2 E TURNERS             37.19N  93.12W
06/21/2008  E1.25 INCH       GREENE             MO   PUBLIC

&&

KARDELL
Local storm report, Jun 21, 3:56 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
356 PM CDT SAT JUN 21 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0343 PM     HAIL             4 N SPRINGFIELD         37.25N  93.27W
06/21/2008  E1.00 INCH       GREENE             MO   PUBLIC

&&

KARDELL
Local storm report, Jun 21, 3:57 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
357 PM CDT SAT JUN 21 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HAIL             4 NNE SPRINGFIELD       37.25N  93.26W
06/21/2008  E0.88 INCH       GREENE             MO   PUBLIC

&&

KARDELL
Local storm report, Jun 21, 3:58 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
358 PM CDT SAT JUN 21 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             4 NNE SPRINGFIELD       37.25N  93.26W
06/21/2008  E0.88 INCH       GREENE             MO   PUBLIC

&&

CORRECTED EVENT TIME

KARDELL
Local storm report, Jun 21, 3:59 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
359 PM CDT SAT JUN 21 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             4 N SPRINGFIELD         37.25N  93.29W
06/21/2008  E0.88 INCH       GREENE             MO   PUBLIC

&&

KARDELL

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 2:40 PM CDTSevere Thunderstorm WarningSGFDade, Lawrence56 min
Jun 21, 2:56 PM CDTSevere Thunderstorm WarningSGFGreene, Webster49 min
Jun 21, 3:23 PM CDTFlash Flood WarningSGFGreene, Webster6 hr
Jun 21, 3:40 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Stone, Webster56 min
Jun 21, 3:44 PM CDTSevere Thunderstorm WarningSGFMcDonald28 min
Jun 21, 3:49 PM CDTSevere Thunderstorm WarningSGFCedar56 min
Jun 21, 4:05 PM CDTSevere Thunderstorm WarningSGFMaries, Miller, Pulaski55 min
Jun 21, 4:06 PM CDTSevere Thunderstorm WarningSGFBenton32 min
Jun 21, 4:10 PM CDTSevere Thunderstorm WarningSGFCamden, Miller, Morgan65 min
Jun 21, 4:12 PM CDTSevere Thunderstorm WarningSGFDallas, Greene, Polk, Webster49 min
Jun 21, 4:47 PM CDTSevere Thunderstorm WarningSGFBarry, Stone, Taney58 min
Jun 21, 4:52 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Laclede, Pulaski37 min
Jun 21, 5:25 PM CDTSevere Thunderstorm WarningSGFPhelps24 min
Jun 21, 5:33 PM CDTSevere Thunderstorm WarningSGFLaclede27 min
Jun 21, 5:43 PM CDTSevere Thunderstorm WarningSGFBarry, Stone, Taney28 min
Jun 21, 5:46 PM CDTFlash Flood WarningSGFBarry, Stone, Taney3 hr
Jun 21, 5:52 PM CDTSevere Thunderstorm WarningSGFBarry, Newton53 min

Nearby

Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.